Donna Tinnerello, MS, RD, CD/N Comments On the Future of HIV/AIDS Research
Donna Tinnerrello, MS, RD, CD/N: Cabrini Medical Center
In 1997 we first observed a phenomenon in HIV positive patients treated with HAART (highly active antiretroviral therapy). They called it lipodystrophy syndrome and it consists of abnormal body fat distribution -- fat loss in the arms, legs, buttocks and facial area, and excess fat deposition in the abdomen, back of the neck (buffalo hump) and breast tissue. The syndrome includes the metabolic abnormalities of hyperlipidemia, insulin resistance and diabetes. In the past two years, bone demineralization -- osteopenia and more advanced osteoporosis -- has been described in patients on HAART.
What role does the virus play and how much of it is drug related? If it is drug related what drugs are to blame? Is it age-related? As people live longer is it more likely? What are the long-term ramifications? Why are some populations less susceptible than others?
We never really saw any of this until there was HAART or did we? According to Dr. Don Kotler at St. Luke's-Roosevelt, if we look back to the days of monotherapy (e.g. AZT), there were patients walking around in pants held up by suspenders; they had abdominal fat, but no fat in the buttocks. We always had lipid abnormalities -- untreated patients had very high serum triglycerides, but they also had very low serum cholesterol and HDL cholesterol. We never checked bone density. The life expectancy was predictable in the majority of untreated people with AIDS.
It seems that none of the three classes of drugs are blame-free and that changing regimens will not necessarily cause reversal of the syndrome. According to Kotler, body composition and metabolic changes, once established, may include a self-promoting feature that prevents resolution.
We obviously do not want people living with HIV to not take medications or to stop taking them. Dying from an AIDS-related illness is a far worse fate than the fatty changes and risk of heart disease. What are the treatment options? What can nutrition and medicine do to lessen these side effects?
Large scale research on nutrition, exercise and the syndrome would help sort out how much is diet related and what can be accomplished by changing the aspects of care that can be controlled and self managed. So far the only pharmaceutical anabolic agent that seems to have any effect on reducing body fat is Serostim (growth hormone). More research in the area of anabolics might also be in order.
This article was provided by AIDS Community Research Initiative of America. It is a part of the publication CRIA Update. Visit ACRIA's website to find out more about their activities, publications and services.